Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 192, NWS Blacksburg, VA

August 9, 2000Campbell County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 9, 2000, 11:22 PM EDT for Campbell County, City of Lynchburg, Virginia. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 11:22 PM EDT (03:22 UTC)
Expired
Aug 10, 2000, 12:00 AM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Campbell County, VA, City of Lynchburg, VA

What was reported inside it

TimeReportWhereRemark
Aug 9, 11:45 PM EDTThunderstorm WindLynchburg City, VA
Aug 9, 11:45 PM EDTHail 0.75Lynchburg City, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.4 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2748 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 100323
SVRRNK
VAC031-680-100400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1122 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  LYNCHBURG IN CENTRAL VIRGINIA...

* UNTIL MIDNIGHT.

* AT 1122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF FOREST...MOVING SOUTHEAST AT
  45 MPH.

WINDS OF 65 MPH HAVE BEEN REPORTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 1145 PM EDT INCLUDE
  LYNCHBURG CITY...
  RUSTBURG...

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:38 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 9, 8:38 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
838 PM EDT WED AUG 9 2000

I ORIGINALLY THOUGHT I/D HAVE PLENTY OF TIME TO ISSUE THE 930 PM
UPDATE BEFORE STRONG TSTMS MOVE IN ACROSS WV...BUT THE ERN HALF OF
THAT LINE IS NOW RACING ALONG. TERRIFIC INSTABILITY AS SHOWN ON LAPS &
00Z SOUNDINGS FROM RNK/GSO ACROSS WRN SECTIONS OF THE FA WHICH DID
NOT SEE CONVECTION EARLIER. STRONGEST CELLS WITH THE COMPLEX SINKING
SEWD SHOULD BE ACROSS FAR WRN ZONES. WILL UP POPS TO CATEG IN WRN
ZONES BASED ON RADAR TRENDS...SCALE DOWN TO LIKELY AND CHC FURTHER
EAST. WILL TRY TO ISSUE THE REGULAR UPDATE A BIT EARLIER THAN 930
PM...THINKING THAT ANOTHER UPDATE WILL PROBABLY BE N_EEDED LATER AS
FAST AS THESE STORMS ARE MOVG.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ

In the hours before

Local storm report, Aug 9, 6:22 PM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
620 EDT WED AUG 9 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    5W HALIFAX                VA   WIND DAMAGE
08/09/00   HALIFAX                        SPOTTER REPORTS TREES DOWN

JJ
Special weather statement, Aug 9, 7:00 PM EDT, 4 hours 22 minutes before
VAZ033>035-043-044-046-047-058-059-092330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
700 PM EDT WED AUG 9 2000

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 1000 PM HAS
BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN VIRGINIA...
APPOMATTOX...BEDFORD...BUCKINGHAM...AMHERST...CHARLOTTE...FRANKLIN...
HALIFAX...HENRY AND PITTSYLVANIA. STRONG THUNDERSTORMS HAVE MOVED
EAST OUT OF THE AREA...AND SEVERE WEATHER IS NO LONGER A THREAT.

JJ
Special weather statement, Aug 9, 7:05 PM EDT, 4 hours 17 minutes before
WVZ042>044-100500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT WED AUG 9 2000

...SEVERE THUNDERSTORM WATCH UNTIL 100 AM...

AN AREA OF STRONG THUNDERSTORMS JUST ENTERING NORTHERN
KENTUCKY...WILL MOVE SOUTHEASTWARD THIS EVENING...AND IS
EXPECTED TO REACH PARTS OF SOUTHERN WEST VIRGINIA TOWARD
MIDNIGHT. THESE STORMS WILL HAVE THE POTENTIAL FOR DAMAGING
WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM WATCH WyHICH INCLUDES
SUMMERS...MONROE AND MERCER COUNTIES IS NOW IN EFFECT UNTIL 100 AM.

JJ
Special weather statement, Aug 9, 8:45 PM EDT, 2 hours 37 minutes before
VAZ018>020-WVZ042>045-100145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
845 PM EDT WED AUG 9 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MERCER...SUMMERS AND
MONROE COUNTIES UNTIL 1 AM...

AT 845 PM...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS DROPPING
SOUTHEAST ACROSS CENTRAL WEST VIRGINIA. THIS LINE OF STORMS WILL
LIKELY BEGIN AFFECTING BATH...ALLEGHANY...AND GREENBRIER COUNTIES
BETWEEN 9 AND 930 PM...SUMMERS...MERCER AND CRAIG COUNTIES BETWEEN
BY 10 PM...AND MERCER COUNTY AFTER 10 PM.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
MPH AND VERY LARGE HAIL IN AND NEAR THE WATCH AREA. ISOLATED
TORNADOES ARE POSSIBLE AS WELL. SOME OF THESE STORMS WILL ALSO BE
PRODUCING CONTINUOUS CLOUD TO GROUND LIGHTNING.
Special weather statement, Aug 9, 9:50 PM EDT, 1 hour 32 minutes before
VAZ018>020-WVZ043-044-100255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
950 PM EDT WED AUG 9 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MERCER...SUMMERS AND
MONROE COUNTIES UNTIL 1 AM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE DROPPING SOUTHEAST
ACROSS SOUTHEAST WEST VIRGINIA...AS WELL AS THE WESTERN HIGHLANDS OF
VIRGINIA. THESE STORMS WERE MOVING SOUTHEAST AROUND 40 MPH...AND
WILL BE AFFECTING PORTIONS OF BATH...ALLEGHANY...SUMMERS AND MONROE
COUNTIES BETWEEN 10 PM AND 11 PM.

DAMAGING WINDS...LARGE HAIL AND CONTINUOUS CLOUD TO GROUND LIGHTNING
ARE LIKELY WITH SOME OF THESE STORMS.
Local storm report, Aug 9, 11:05 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1105 EDT WED AUG 9 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    COUNTYWIDE                VA   WIND DAMAGE
08/09/00   ALLEGHANY                      NUMEROUS TREES DOWN
                                          REPORTED BY SHERIFF

1010 PM    COUNTYWIDE                VA   WIND DAMAGE
08/09/00   BATH                           NUMEROUS TREES DOWN
                                          REPORTED BY SHERIFF

1042 PM    BUCHANAN                  VA   WIND DAMAGE
08/09/00   BOTETOURT                      TREES DOWN REPORTED
                                          BY SHERIFF

1050 PM    RIPPLEMEAD                VA   WIND DAMAGE
08/09/00   GILES                          TRESS DOWN REPORTED
                                          BY SPOTTER

1051 PM    COLLIERSTOWN              VA   1.00 INCH HAIL
08/09/00   ROCKBRIDGE                     QUARTER SIZED HAIL REPORTED
                                          BY EMERGENCY MANAGER

1051 PM    EFFINGER                  VA   1.00 INCH HAIL
08/09/00                                  QUARTER SIZED HAIL REPORTED
                                          BY EMERGENCY MANAGER

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:53 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, City of Covington52 min
Aug 9, 10:18 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington42 min
Aug 9, 10:26 PM EDTSevere Thunderstorm WarningRNKBotetourt49 min
Aug 9, 10:45 PM EDTSevere Thunderstorm WarningRNKBedford45 min
Aug 9, 10:50 PM EDTSevere Thunderstorm WarningRNKGiles25 min
Aug 9, 10:57 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Salem48 min
Aug 9, 10:57 PM EDTSevere Thunderstorm WarningRNKCity of Roanoke48 min
Aug 9, 11:04 PM EDTSevere Thunderstorm WarningRNKAmherst41 min
Aug 9, 11:13 PM EDTSevere Thunderstorm WarningRNKMontgomery32 min
Aug 9, 11:19 PM EDTSevere Thunderstorm WarningRNKPulaski26 min
Aug 9, 11:20 PM EDTSevere Thunderstorm WarningRNKFranklin40 min
Aug 9, 11:29 PM EDTSevere Thunderstorm WarningRNKPittsylvania61 min
Aug 9, 11:30 PM EDTSevere Thunderstorm WarningRNKBedford30 min
Aug 9, 11:43 PM EDTFlash Flood WarningRNKBuchanan3 hr
Aug 10, 12:09 AM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville66 min
Aug 10, 12:09 AM EDTSevere Thunderstorm WarningRNKHalifax66 min
Aug 10, 12:19 AM EDTSevere Thunderstorm WarningRNKCarroll, City of Galax26 min
Aug 10, 12:20 AM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville40 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.